Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 17, 2014, 3:57 PM EDT for Schuyler County, Tompkins County, Yates County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2014, 3:57 PM EDT (19:57 UTC)
- Expired
- Jun 17, 2014, 5:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Schuyler County, NY, Tompkins County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:15 PM EDT | HAIL 0.88 | 3 Ese Dundee, NY | |
| Jun 17, 4:15 PM EDT | HAIL 0.88 | Lakemont, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:57 PM EDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
236
WUUS51 KBGM 171957
SVRBGM
NYC097-109-123-172100-
/O.NEW.KBGM.SV.W.0021.140617T1957Z-140617T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCHUYLER COUNTY IN CENTRAL NEW YORK...
TOMPKINS COUNTY IN CENTRAL NEW YORK...
SOUTHEASTERN YATES COUNTY IN CENTRAL NEW YORK...
* UNTIL 500 PM EDT.
* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTH OF TYRONE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KEUKA PARK AND RUSHVILLE BY 406 PM EDT...
READING CENTER AND POTTER BY 408 PM EDT...
HECTOR BY 412 PM EDT...
BURDETT BY 416 PM EDT...
REYNOLDSVILLE BY 422 PM EDT...
MECKLENBURG AND PERRY CITY BY 428 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4261 7711 4258 7689 4254 7689 4255 7668
4249 7625 4241 7625 4240 7630 4237 7626
4231 7629 4232 7641 4227 7642 4226 7647
4228 7648 4228 7654 4242 7711 4250 7711
4250 7715
TIME...MOT...LOC 1957Z 284DEG 26KT 4250 7702
$$
MSE1 follow-up statement
378
WWUS51 KBGM 172032
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT TUE JUN 17 2014
NYC097-109-123-172040-
/O.CAN.KBGM.SV.W.0021.000000T0000Z-140617T2100Z/
YATES NY-SCHUYLER NY-TOMPKINS NY-
432 PM EDT TUE JUN 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR TOMPKINS...NORTHERN SCHUYLER
AND SOUTHEASTERN YATES COUNTIES IS CANCELLED...
THE STORM THAT PRODUCED LARGE HAIL OVER NORTHERN STEUBEN AND
SOUTHERN YATES COUNTY HAS WEAKENED AND IS NO LONGER SEVERE. GUSTY
WINDS AND POSSIBLY A LITTLE SMALL HAIL MAY OCCUR WITH THIS STORM...
BUT THE THREAT FOR MORE SIGNIFICANT IMPACTS WITH THIS STORM HAS
ENDED.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
LAT...LON 4261 7711 4258 7689 4254 7689 4255 7668
4249 7625 4241 7625 4240 7630 4237 7626
4231 7629 4232 7641 4227 7642 4226 7647
4228 7648 4228 7654 4242 7711 4250 7711
4250 7715
TIME...MOT...LOC 2030Z 284DEG 26KT 4244 7671
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:18 PM EDT, 39 minutes earlier.
Area forecast discussion, Jun 17, 3:18 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT TUE JUN 17 2014 .SYNOPSIS... THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BE SEVERE. WARM MOIST AIR WILL CONTINUE TO FLOW INTO OUR REGION BETWEEN AN ATLANTIC HIGH...AND A GREAT LAKES LOW...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 315 PM UPDATE... SEVERE WEATHER OPERATIONS ARE UNDERWAY. INITIAL WING OF SCATTERED CONVECTION HAS PROMPTED AN INITIAL SEVERE THUNDERSTORM WATCH FOR FINGER LAKES TO UPPER SUSQUEHANNA TO NY THRUWAY-MOHAWK VALLEY AREAS UNTIL 8PM. IT IS QUITE PROBABLE THAT ADDITIONAL WATCHES WILL BE ISSUED LATER AS HIGHER IMPACT MAIN WAVE ARRIVES THIS EVENING. NAM SEEMS TO HAVE BETTER HANDLE ON DEWPOINTS VS. GFS...AND RUC IS CATCHING INITIAL CONVECTION WHILE RUC/HRRR/NAM ALL BRING IN MAIN WAVE 23Z-06Z. SPC MESOSCALE ANALYSIS SUGGESTS NAM-BASED CAPES IN EXCESS OF 2000 J/KG ARE EASILY BEING REALIZED. MEANWHILE 0-6KM BULK SHEAR INCREASING TO 40-50 KTS WITH 0-3KM BULK SHEAR REACHING 30-40 KTS...AND EVEN 0-1 KM HELICITY LOW INITIALLY BUT EVENTUALLY GOING ABOVE 100 M2/S2 THIS EVENING. ALL OF THIS SPELLS INCREASING THREAT FOR STORMS WITH DAMAGING WINDS...YET LARGE HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES ALSO WOULD INDICATE POTENTIAL FOR LOCALIZED HEAVY RAIN...BUT INDIVIDUAL CELLS SHOULD BE QUITE PROGRESSIVE. GRIDS HAVE BEEN UPDATED ACCORDINGLY...AS WELL AS THE HAZARDOUS WEATHER OUTLOOK PRODUCT. THINGS QUIET DOWN QUICKLY AFTER 06Z. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... 315 PM UPDATE... IN WAKE OF MCS THIS EVENING...COLD FRONT APPEARS TO BE EFFECTIVELY FORCED WELL SOUTH AND THUS CHANCES OF SHOWERS/THUNDERSTORMS WERE SIGNIFICANTLY LOWERED COMPARED TO PREVIOUS FORECAST. STILL SOME CHANCE THAT BOUNDARY COULD STALL OUT IN VICINITY OF OUR SOUTHERN ZONES...THUS SLIGHT CHANCE TO CHANCE POPS EVEN INTO WEDNESDAY NIGHT/THURSDAY MORNING...BUT OVERALL EXPECTING LIMITED ACTIVITY AND COVERAGE. SURFACE RIDGE TAKES OVER THURSDAY AFTERNOON THROUGH FRIDAY WITH QUIET WEATHER AND FRESHER AIR/LOWER DEWPOINTS...INCLUDING MANY LOCATIONS REACHING 40S FOR LOWS BY DAWN FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 1130 AM TUESDAY UPDATE... FOLLOWED WPC GUIDANCE. TEMPERATURES CLOSE TO SEASONAL AVERAGES. EURO AND GFS MODELS ARE CLOSE IN THE GENERAL SCENARIO. CUT OFF STACKED LOW OVER FAR SE CANADA WILL CONTINUE AND KEEP THE CWA IN A NW FLOW. A SURFACE BOUNDARY TO THE SW WILL KEEP THE AREA IN A CHC OF SHOWERS AND THUNDERSTORMS THIS WEEKEND. BEST CHANCES IN THE SW FROM AVP TO ELM. FRI NGT SCHC SW THEN SAT AND SAT NGT CHC SW AND S. STARTING SUNDAY CHC POPS EVERYWHERE DUE TO MODELS DROPPING A SHORT WAVE AND LOWERING UL HEIGHTS THROUGH ON MONDAY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 130 PM UPDATE... VFR FOR NOW INTO THIS EVENING. MODELS PREDICTING AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE SE THROUGH THE CWA THIS EVENING. THUNDERSTORMS COULD HAVE MVFR VSBYS AND CIGS AND POSSIBLY IFR VSBYS. THIS MOVES THROUGH BY 3Z SYR RME TO 5Z AVP. AREA OF MVFR CIGS BEHIND THIS FRONT LATE TONIGHT THEN CLOUDS LIFT AND BECOME SCATTERED DAYLIGHT HOURS. SW WINDS AT AROUND 5 KTS THIS AFTN INCREASING TO 5 TO 10 KTS THIS EVE. WED NW WIND AT 10 KTS. OUTLOOK... WED AFTN AND NGT...BRIEF RESTRICTIVE CONDS PSBL IN SCTD SHWRS/TSTMS. THU TO SAT MORN...MAINLY VFR. SAT AFTN TO SUN...MAINLY VFR, SOME MVFR POSSIBLE IN SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...MDP LONG TERM...TAC AVIATION...TAC
Hazardous weather outlook, Jun 17, 3:01 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT TUE JUN 17 2014 NYZ009-015>018-022-023-025-036-037-044>046-181900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO- 301 PM EDT TUE JUN 17 2014 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE WATER ON ROADWAYS AND QUICK RISES FOR CREEKS AND SMALL STREAMS...ESPECIALLY FOR AREAS THAT ALREADY RECEIVED RAINFALL FROM STORMS MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY...MAINLY FROM THE TWIN TIERS SOUTHWARD. THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WHICH COULD CAUSE LOCALIZED WATER PROBLEMS. NO HAZARDOUS WEATHER IS FORESEEN AT THIS TIME FOR THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-181900- CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 301 PM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE WATER ON ROADWAYS AND QUICK RISES FOR CREEKS AND SMALL STREAMS...ESPECIALLY FOR AREAS THAT ALREADY RECEIVED RAINFALL FROM STORMS MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY...MAINLY FROM THE TWIN TIERS SOUTHWARD. THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WHICH COULD CAUSE LOCALIZED WATER PROBLEMS. NO HAZARDOUS WEATHER IS FORESEEN AT THIS TIME FOR THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 17, 12:46 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG INTERLAKEN 42.62N 76.72W
06/16/2014 SENECA NY FACEBOOK
TREES DOWN ON POWELL RD AND RAILROAD AVE... PEA HAIL
&&
7Special weather statement, Jun 17, 3:01 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 17 2014
NYZ015-022-172000-
STEUBEN NY-YATES NY-
301 PM EDT TUE JUN 17 2014
...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEUBEN AND YATES
COUNTIES...
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR WAYLAND...AND MOVING EAST
AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
COHOCTON AT 305 PM EDT...
HIMROD AT 320 PM EDT...
ITALY AT 325 PM EDT...
BRANCHPORT AT 335 PM EDT...
PENN YAN AT 340 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4254 7767 4258 7766 4259 7766 4258 7737
4267 7737 4270 7736 4274 7701 4248 7698
4249 7767 4254 7768
MSELocal storm report, Jun 17, 3:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BRANCHPORT 42.60N 77.15W
06/17/2014 M1.00 INCH YATES NY PUBLIC
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:30 PM EDT | Special Weather Statement | BGM | Tompkins | 60 min |
| Jun 16, 8:35 PM EDT | Special Weather Statement | BGM | Madison, Otsego | 55 min |
| Jun 16, 9:20 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 40 min |
| Jun 16, 9:21 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Tompkins | 39 min |
| Jun 16, 9:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 46 min |
| Jun 16, 10:05 PM EDT | Special Weather Statement | BGM | Chemung, Steuben | 85 min |
| Jun 16, 10:55 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Tioga | 3 hr |
| Jun 17, 3:01 PM EDT | Special Weather Statement | BGM | Yates | 59 min |
| Jun 17, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.